Pennsylvania, 2012Flash Flooding and Flooding in Pennsylvania, May 15 to 16, 2012
May 15 to 16, 2012 · NWS PHI · 6 events in 5 counties and zones
A weakening cold front helped trigger scattered showers and thunderstorms with heavy rain during the evening of the 15th into the early morning of the 16th. 5 inches and caused flash flooding and flooding of smaller streams and creeks in southeastern Pennsylvania.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weakening cold front helped trigger scattered showers and thunderstorms with heavy rain during the evening of the 15th into the early morning of the 16th. Event precipitation totals during multiple thunderstorms reached between 2.0 and 3.5 inches and caused flash flooding and flooding of smaller streams and creeks in southeastern Pennsylvania. Hardest hit was the tri-county area of Delaware, Montgomery and Chester Counties where Doppler Radar storm total estimates and surface reports reached around 3.5 inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 15, 2:33 PM EST, 6 hours earlier.
Area forecast discussion, May 15, 2:33 PM EST, 6 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
333 PM EDT TUE MAY 15 2012
.SYNOPSIS...
A WEAK FRONTAL SYSTEM AND LOW PRESSURE AREA ACROSS THE REGION
TONIGHT WILL REMAIN INTO EARLY WEDNESDAY BEFORE DISSIPATING. ANOTHER
COLD FRONT FROM THE GREAT LAKES WILL CROSS THE AREA LATER WEDNESDAY.
HIGH PRESSURE FROM THE UPPER GREAT LAKES WILL BUILD OVER THE AREA
THURSDAY AND FRIDAY. THE HIGH WILL CREST OVER THE AREA THIS WEEKEND
BEFORE MOVING OFF INTO THE ATLANTIC NEXT MONDAY. A WEAK AREA OF LOW
PRESSURE WILL APPROACH THE AREA DURING THE FIRST PART OF NEXT WEEK.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
THE GFS INITIALIZATION HAS NEVER BEEN ABLE TO OUTDO THE WRF-NMM WITH
THIS CENTRAL AND EASTERN TROF AND THE SAME TODAY. THUS WE HAVE
LEANED MORE TOWARD THE WRF-NMMB SOLUTION THAN THE GFS THRU THE SHORT
TERM.
GAZING AT THE MESOSCALE MODELING FOR TONIGHT, THE TWO FOCI FOR
BETTER ORGANIZED SHORTWAVE SUPPORTED CONVECTION ARE NEAR THE VA AND
NC COAST AND OVER THE CENTRAL APPALACHIANS WHERE DIFFERENTIAL
HEATING AND UPSLOPE FLOW HAS HELPED INITIATE PCPN. IN PA THERE WILL
BE SOME SHORT WAVES THAT MAY PROLONG THE CONVECTION, BUT OVERALL THE
TREND THROUGH THE NIGHT SHOULD BE DOWNWARD WITH LESS OVERALL
COVERAGE.
GIVEN THE FORECAST SOUNDINGS ARE PRETTY MOIST NEAR THE SURFACE WITH
NOT MUCH MIXING OF EVENTUAL DRIER AIR ALOFT, WE ARE EXPECTING LOW
CLOUDS AND OR FOG TO FORM. RIGHT NOW WE ARE THINKING THE FOG WILL
HAVE MORE OF AN AVIATION THAN A PUBLIC IMPACT AND HAVE NOT INCLUDED
ANY NOTEWORTHY FOG IN THE GRIDS. IN CONJUNCTION WITH THIS WE ARE
OPTING TO GO WITH THE MILDER STAT GUIDANCE FOR MINS.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
POTENTIALLY INTERESTING DAY TOMORROW IF A COUPLE OF PIECES CAN
COINCIDE BETTER. FIRST THE GFS WAS NOT USED BECAUSE ITS FORECAST SFC
DEW POINTS ARE TOO HIGH EVEN IF THERE WILL BE A LAG IN THE DROP
OFF. ITS MOS GUIDANCE IS ABOUT 10F LOWER THAN THE MODEL, WHICH MAY
BE A BIT MUCH ON THE OTHER END, BUT BELIEVE IT WILL VERIFY CLOSER.
IN THE CENTRAL AND SOUTHERN PART OF OUR CWA THE FORECAST 850MB AND
925MB WINDS ARE FORECAST TO BE WEST WHICH IS NOT A GOOD DIRECTION
FOR TSRAS TO BECOME ROBUST NEVERTHELESS EVEN FORM. WE SUPPOSE THAT
THERE COULD BE A WINDOW AROUND NOON WHEN DEW POINTS ARE STILL HIGHER
AND THE CONVECTIVE TEMP GETS REACHED. THEN ITS A WAITING GAME IF ANY
OF THE MORE ORGANIZED CONVECTION CAN GET HERE BEFORE DOWNSLOPING AND
A WESTERLY FLOW TAKES ITS TOLL. SUFFICE POPS WERE KEPT EITHER SLGT
CHC OR LOW CHANCE.
UP NORTH LATE IN THE AFTERNOON MIGHT BE MORE INTERESTING. UP THERE
BETTER FORECAST SHEAR, MORE OF A SW WIND FLOW AT 850MB AND 925MB,
THE ENTRANCE REGION OF THE 250MB JET MIGHT BE ABLE TO OVERCOME
DECREASING MOISTURE DURING THE AFTERNOON. WHILE IT IS FORECAST TO BE
DRIER ITS NOT THAT DRY. PLUS ALL OF THE FORECAST SOUNDINGS SHOWING
PLENTY OF DOWNDRAFT CAPE AND DRY AIR AT MID LEVELS WELL WITHING
PULSE SEVERE TSRA LEVELS. THE MESOSCALE CONVECTIVE MODELS OVERALL
FAVOR PLACES FARTHER TO THE NORTHEAST, BUT ITS TOUGH TO DRAW THAT
LINE IN THE SAND THIS EARLY. WHILE WE WILL NOT CARRY ENHANCED
WORDING BECAUSE OF LOW POPS, WE DID KEEP MENTION IN THE HWO IN LINE
WITH SPC'S CHANCES WITH US FAVORING THE POCONOS AND FAR NORTH NJ IF
THE MORE ROBUST STORMS CAN MAKE IT.
GIVEN THE WESTERLY FLOW AND UNANIMOUS FORECAST 925MB TEMPS, WE
UPPED MAX TEMPS UPWARD. SLIGHTLY LOWER THAN STAT GUIDANCE BECAUSE OF
THE FORMER AND THE HEAVIER RAIN OF THE PAST 24 TO 36 HOURS.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
MUCH OF THE EXTENDED PART OF THE FORECAST WILL FEATURE FAIR WEATHER
AS HIGH PRESSURE ALOFT AND AT THE SFC WORKS ITS WAY ACROSS THE
REGION. WEDNESDAY NIGHT...THERE WILL BE A FEW LINGERING SHOWERS AND
TSTMS ACROSS THE NJ/DE AREA AS THE SFC COLD FRONT CROSSES THE AREA.
DRIER AND COOLER AIR WILL ARRIVE FOR EARLY THU WITH OVERNIGHT LOWS
THU IN THE LOW TO MID 40S ACROSS THE NRN AREAS AND UPPER 40S TO LOW
50S OVER THE REST OF THE AREA.
UNDER MOSTLY SUNNY SKIES EACH DAY THU-SUN TEMPERATURES WILL RISE
INTO THE 70S OVER MOST AREAS WITH READINGS COOLER ACROSS THE SRN
POCONOS AND ALONG THE IMMEDIATE SHORELINE. OVERNIGHT LOWS WILL
MOSTLY BE IN THE 40S AND LOW 50S FRI MORNING AND IN THE 50S
REGION-WIDE SAT AND SUN MORNING.
THE RETURN FLOW BEHIND THE DEPARTING HIGH PRESSURE SYSTEM WILL BRING
INCREASED MOISTURE ACROSS THE AREA EARLY NEXT WEEK. THE UPPER HIGH
WILL BE ON THE WANE WITH LOWERING HEIGHTS INDICATED AND A WEAK LOW ON
THE 12Z GFS. AN INCREASED CHC FOR SHOWERS/TSTMS WILL BE OVER THE
REGION THEN. SMALL CHC POPS ARE IN THE FCST FOR NOW COVERING MON NGT
INTO EARLY WED.
&&
.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.
WE ARE SEEING IMPROVING CONDITIONS TO VFR THIS AFTERNOON AS ALL
AIRPORTS HAVE LOST THE IFR CIGS. NOT CONFIDENT WE WILL LOSE ALL
MVFR CIGS AS THE TEMPERATURE AND DEW POINT SPREADS ARE NOT THAT
LARGE. THERE WILL BE SCATTERED CONVECTION (TSTMS) AROUND THIS
AFTERNOON MAINLY WEST AND SOUTH OF ALL OUR TERMINALS. SO THE LEAST
CONFIDENT TAF SITES AT AVOIDING THEM ARE KRDG AND KACY. WINDS
OVERALL SHOULD BE LIGHT FROM THE SOUTH. WE HAVE AMENDED THE KRDG
TAF TO INCLUDE THUNDER.
WE ARE CONTINUING THE TREND TOWARD IFR CONDITIONS LATE THIS
EVENING AND OVERNIGHT. FORECAST SOUNDINGS ARE PRETTY MOIST TOWARD
THE GROUND AND WITH LIGHT WINDS, WE DO FORECAST AN IFR CIG WITH
SOME IFR VSBYS AT OUR FOGGIER OUTLYING TERMINALS.
WITH WEST WINDS FORECAST TO OCCUR ON WEDNESDAY MORNING, WE BRING VFR
CONDITIONS RAPIDLY TO ALL THE TERMINALS BY THE MIDDLE OF THE
MORNING. WHILE THERE SHOULD BE SOME WIDELY SCATTERED CONVECTION
AROUND, THE COVERAGE IS TOO LOW TO INCLUDE IN THE TAFS AT THIS TIME.
BEST CHANCE NORTHERN TERMINALS AND AIRPORTS.
OUTLOOK...
WED NIGHT...SCATTERED SHOWERS DIMINISHING WITH MOSTLY VFR CONDITIONS
BEHIND A DEPARTING FRONT. PATCHY FOG IS POSSIBLE THU BEFORE DAWN
IF THE ARRIVING DRY AIR DOESN'T MIX DOWN FULLY OVERNIGHT.
THU-SUN...VFR. PATCHY FOG POSSIBLE BEFORE DAWN FRI.
&&
.MARINE...
WE WILL LEAVE THE SCA MAINLY FOR SEAS UP THROUGH TONIGHT. THE SCA
SWELLS HAVE REACHED OUR SOUTHERN WATERS, BUT NOT OUR NORTHERN WATERS
YET. WAVEWATCH HAS BEEN TOO BULLISH WITH THE SWELLS, BUT THE
SOUTHERLY WIND DIRECTION IS EXPECTED TO PERSIST AT NEAR SMALL CRAFT
ADVISORY SPEEDS INTO THIS EVENING AND THIS MAY BE ENOUGH FOR THE
SWELLS TO GET TO CRITERIA.
BECAUSE WE ARE HAVING SUCH A HARD TIME REACHING THE SCA CRITERIA AND
WAVEWATCH IS NOW BACKING OFF ON SEAS ON WEDNESDAY, WE WILL NOT
EXTEND THE ADVISORY PAST TONIGHT WITH THIS PACKAGE. MOST OF THE
FORECAST FIVE FOOT SEAS ARE FORECAST TO BE NEAR THE EASTERN EDGE OF
OUR COASTAL WATERS. OTHERWISE, OUTSIDE OF ANY TSTMS, SOUTHERLY WINDS
ARE NOT EXPECTED TO REACH SMALL CRAFT ADVISORY CONDITIONS.
OUTLOOK...
HIGH PRESSURE WILL BUILD OVER THE WATERS WITH SUB-SCA CONDITIONS
EXPECTED FOR THE REGION WED NIGHT-SUN.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EDT WEDNESDAY FOR ANZ450>455.
&&
SYNOPSIS...O'HARA
NEAR TERM...GIGI
SHORT TERM...GIGI
LONG TERM...O'HARA
AVIATION...GIGI
MARINE...GIGI
Hazardous weather outlook, May 15, 2:08 PM EST, 6 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
308 PM EDT TUE MAY 15 2012
NJZ001-007>010-012>015-017>020-022-025>027-PAZ054-055-060>062-
067>071-161915-
SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-WESTERN MONMOUTH-
EASTERN MONMOUTH-MERCER-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-
OCEAN-ATLANTIC-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
308 PM EDT TUE MAY 15 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN
NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST
CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST
PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
A FEW THUNDERSTORMS WEDNESDAY MAY BE CAPABLE OF PRODUCING LOCALLY
GUSTY WINDS AND HAIL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
DEZ001>004-MDZ008-012-015-019-020-NJZ016-021-023-024-161915-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SALEM-CUMBERLAND-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-
308 PM EDT TUE MAY 15 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND AND SOUTHERN NEW
JERSEY.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ430-431-450>455-161915-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
308 PM EDT TUE MAY 15 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 15, 7:19 PM EST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
819 PM EDT TUE MAY 15 2012
NJZ007-009-PAZ062-069-160145-
BUCKS PA-HUNTERDON NJ-NORTHAMPTON PA-WARREN NJ-
819 PM EDT TUE MAY 15 2012
...A STRONG THUNDERSTORM WILL AFFECT BUCKS...HUNTERDON...NORTHAMPTON
AND WARREN COUNTIES...
AT 812 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERAL THUNDERSTORMS ACROSS THE REGION. THE FIRST ONE WAS SOUTH OF
TINICUM AND THE SECOND WAS NEAR BANGOR TOWNSHIP. BOTH OF THESE WERE
MOVING NORTHEAST AT ABOUT 15 MPH. CLOUD TO GROUND LIGHTNING AND
HEAVY RAIN ARE LIKELY WITH THESE STORMS. THE RAIN COULD CAUSE
FLOODING ON ROADWAYS AND IN POOR DRAINAGE AREAS.
LAT...LON 4109 7496 4079 7486 4078 7489 4077 7486
4051 7477 4050 7479 4043 7475 4029 7518
4086 7529 4095 7517 4095 7514 4097 7513
NIERENBERGSpecial weather statement, May 15, 8:00 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
900 PM EDT TUE MAY 15 2012
PAZ060-160230-
BERKS PA-
900 PM EDT TUE MAY 15 2012
...A STRONG THUNDERSTORM WILL AFFECT BERKS COUNTY...
AT 858 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES NORTH OF LANCASTER...MOVING EAST AT 15
MPH. THE THUNDERSTORM WILL BE NEAR WERNERSVILLE AROUND 925 PM...
SINKING SPRING AROUND 935 PM...MOHNTON...WEST WYOMISSING...WHITFIELD
AROUND 940 PM...SHILLINGTON...WEST LAWN...WYOMISSING HILLS AROUND 945
PM...KENHORST AND WEST READING AROUND 950 PM.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT SMALL HAIL AND FREQUENT...DANGEROUS CLOUD TO GROUND LIGHTNING
AND VERY HEAVY RAIN WHICH COULD CAUSE FLOODING ON ROADWAYS AND POOR
DRAINAGE AREAS.
LAT...LON 4047 7578 4024 7569 4020 7577 4018 7595
4034 7619
NIERENBERGSpecial weather statement, May 15, 8:16 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
916 PM EDT TUE MAY 15 2012
NJZ008-010-012>015-019-020-022>027-160900-
MORRIS-SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-
MERCER-NORTHWESTERN BURLINGTON-OCEAN-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-
INCLUDING THE CITIES OF...MORRISTOWN...SOMERVILLE...
NEW BRUNSWICK...FREEHOLD...SANDY HOOK...TRENTON...MOORESTOWN...
MOUNT HOLLY...JACKSON...HAMMONTON...CAPE MAY COURT HOUSE...
OCEAN CITY...ATLANTIC CITY...LONG BEACH ISLAND...
WHARTON STATE FOREST
916 PM EDT TUE MAY 15 2012
...AREAS OF FOG THAT MAY BE LOCALLY DENSE EXPECTED TONIGHT...
AREAS OF FOG WERE EXPECTED TO MOVE ONSHORE FROM THE ATLANTIC OCEAN
AND INTO EASTERN NEW JERSEY TONIGHT. SOME OF THAT FOG COULD BE
DENSE AND REDUCE THE VISIBILITY TO NEAR ONE-QUARTER MILE, THEREBY
MAKING TRAVEL DIFFICULT. PLEASE BE CAREFUL IF YOU ARE OUT TONIGHT
AND ENCOUNTER DENSE FOG.
MPD
Flood, Bucks
- When
- May 15, 8:33 PM EST to 8:50 PM EST
- Where
- Bucks County, 1.58 mi SSE of Keelersville to 1.54 mi SE of Keelersville
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 40.398, -75.243
The runoff from thunderstorms with heavy rain between 630 p.m. EDT and 830 p.m. EDT on the 15th in Upper Bucks County caused minor flooding along the East Branch of the Perkiomen Creek later that evening. The East Branch of the Perkiomen Creek near Dublin was above its 5 foot flood stage from 933 p.m. EDT through 950 p.m. EDT on the 15th. It crested at 5.09 feet at 945 p.m. EDT. Doppler Radar storm total estimates reached around 2 inches in a narrow band from Sellersville east through Pipersville.
Flash Flood, Montgomery
- When
- May 15, 11:41 PM EST to May 16, 1:30 AM EST
- Where
- Montgomery County, 1.06 mi E of Abrams to 0.69 mi S of Betzwood
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 40.120, -75.360
Thunderstorms with heavy downpours caused flash flooding in extreme southwest Montgomery County overnight on the 15th centered around Upper Merion Township. In the township, flash flooding was reported along South Gulph Road as Gulph Creek flooded Doppler Radar storm total estimates reached around 3.5 inches in the township. Actual event totals included 3.46 inches in Norristown and 2.07 inches in West Norriton.
Flash Flood, Chester
- When
- May 15, 11:52 PM EST to May 16, 1:30 AM EST
- Where
- Chester County, 1.74 mi NW of Colonial Vlg to 0.69 mi ESE of Valley Forge
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 40.090, -75.420
Thunderstorms with heavy downpours caused flash flooding in extreme southeast Chester County overnight on the 15th with Tredyffrin and Easttown Townships hit the hardest. There were eight water rescues as flash flooding occurred along the headwaters of the Valley and Darby Creeks. The Valley Creek at Valley Forge was above its 7 foot flood stage from 1252 a.m. EDT through 207 a.m. EDT on the 16th. It crested at 7.91 feet at 130 a.m. EDT. Doppler Radar storm total estimates reached around 3.5 inches in those townships.
Flash Flood, Delaware
- When
- May 16, 12:00 AM EST to 2:00 AM EST
- Where
- Delaware County, 0.87 mi NE of Wyola to 1.26 mi W of Florida Park
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 40.030, -75.410
Thunderstorms with heavy downpours caused flash flooding in extreme northern Delaware County and included the headwaters of the Darby Creek as well as Crum Creek. Hardest hit were Radnor and Newtown Townships. Doppler Radar storm total estimates reached around 3.5 inches in the northern part of those townships. The Crum Creek near Newtown Square was above its 5 foot flood stage from 141 a.m. EDT through 543 a.m.. EDT on the 16th. It crested at 7.57 feet at 245 a.m. EDT.
Flash Flood, Philadelphia
- When
- May 16, 1:25 AM EST to 1:55 AM EST
- Where
- Philadelphia County, 0.47 mi SW of Crescentville to 1.09 mi SE of Crescentville
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 40.025, -75.106
Thunderstorms with heavy downpours caused flash flooding along the Frankford Creek in Philadelphia. Urban and poor drainage flooding occurred elsewhere in the city. The Frankford Creek at Castor Avenue was above its 7 foot flood stage from 225 a.m. EDT through 255 a.m. EDT on the 16th. It crested at 7.9 feet at 245 a.m. EDT. Doppler Radar storm total estimates reached around 2.5 inches in the northern part of the city. Actual event totals included 2.57 inches in Rockledge, 2.43 inches in Rhawnhurst and 2.26 inches at the Northeast Philadelphia Airport.
Flood, Delaware
- When
- May 16, 2:00 AM EST to 4:43 AM EST
- Where
- Delaware County, 0.78 mi NW of Florida Park to 0.36 mi W of Florida Park
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 39.989, -75.438
Minor flooding along the Crum Creek continued into the early morning hours of the 16th. The Crum Creek near Newtown Square was above its 5 foot flood stage from 141 a.m. EDT through 543 a.m.. EDT on the 16th. It crested at 7.57 feet at 245 a.m. EDT.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in South Carolina, May 15, 2012$36,000 · 1.75 in hail · 17 events
- Hail and Damaging Wind in South Carolina, May 15, 2012$46,000 · 1 in hail · 6 events
- Hail in Texas, May 15, 2012$15,000 · 1.75 in hail · 5 events
- Hail and Damaging Winds in Georgia, May 15, 2012$1,000 · 1.75 in hail · 13 events
- Hail and Damaging Winds in Virginia, May 15, 2012$4,000 · 1.25 in hail · 12 events
- Hail and Damaging Winds in Utah, May 15 to 18, 201265 kt wind · 11 events
- Hail and Damaging Winds in Florida, May 15, 20121.75 in hail · 8 events
- Flash Flooding and Hail in Virginia, May 15, 2012$8,000 · 1 in hail · 7 events
- Drought in Texas, May 15 to 31, 20126 events
- Hail and Damaging Winds in Illinois, May 15, 2012$100 · 56 kt wind · 6 events
- Hail and Damaging Winds in Florida, May 15, 2012$600 · 55 kt wind · 5 events
- Hail and Damaging Winds in Michigan, May 15, 2012$10,000 · 55 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 382671, 382679, 382677, 382689, 382683, 382691.